Skip to Main Content

Mathematics of Computation

Published by the American Mathematical Society since 1960 (published as Mathematical Tables and other Aids to Computation 1943-1959), Mathematics of Computation is devoted to research articles of the highest quality in computational mathematics.

ISSN 1088-6842 (online) ISSN 0025-5718 (print)

The 2020 MCQ for Mathematics of Computation is 1.78.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Some interior estimates for semidiscrete Galerkin approximations for parabolic equations
HTML articles powered by AMS MathViewer

by Vidar Thomée PDF
Math. Comp. 33 (1979), 37-62 Request permission


Consider a solution u of the parabolic equation \[ {u_t} + Au = f\quad {\text {in}}\quad \Omega \times [0,T],\] where A is a second order elliptic differential operator. Let ${S_h}$; h small denote a family of finite element subspaces of ${H^1}(\Omega )$ which permits approximation of a smooth function to order $O({h^r})$. Let ${\Omega _0} \subset \Omega$ and assume that ${u_h}:[0,T] \to {S_h}$ is an approximate solution which satisfies the semidiscrete interior equation \[ ({u_{h,t}},\chi ) + A({u_h},\chi ) = (f,\chi )\quad \forall \chi \in S_h^0({\Omega _0}) = \{ \chi \in {S_h},{\text {supp}}\chi \subset {\Omega _0}\} ,\] where $A( \cdot , \cdot )$ denotes the bilinear form on ${H^1}(\Omega )$ associated with A. It is shown that if the finite element spaces are based on uniform partitions in a specific sense in ${\Omega _0}$, then difference quotients of ${u_h}$ may be used to approximate derivatives of u in the interior of ${\Omega _0}$ to order $O({h^r})$ provided certain weak global error estimates for ${u_h} - u$ to this order are available. This generalizes results proved for elliptic problems by Nitsche and Schatz [9) and Bramble, Nitsche and Schatz [1].
Similar Articles
  • Retrieve articles in Mathematics of Computation with MSC: 65N30, 65M15
  • Retrieve articles in all journals with MSC: 65N30, 65M15
Additional Information
  • © Copyright 1979 American Mathematical Society
  • Journal: Math. Comp. 33 (1979), 37-62
  • MSC: Primary 65N30; Secondary 65M15
  • DOI:
  • MathSciNet review: 514809